Wyoming, 2016

Wildfire in Wyoming, August 19 to 31, 2016

August 19 to 31, 2016 · NWS RIW · 2 events in 2 counties and zones

The lightning-started Berry Fire began July 25 on the west side of Jackson Lake and the blaze was initially allowed to burn for ecological purposes. The fire was monitored but not actively suppressed as it spread slowly over the next three weeks reaching only 617 acres in size by Friday, August 19.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The lightning-started Berry Fire began July 25 on the west side of Jackson Lake and the blaze was initially allowed to burn for ecological purposes. The fire was monitored but not actively suppressed as it spread slowly over the next three weeks reaching only 617 acres in size by Friday, August 19. However, lowering relative humidity and increasing wind whipped the fire over the coming few days. The fire had grown to nearly 1,800 acres by Monday, August 22. On that day, warm, windy, and dry conditions enabled the fire to nearly triple in size to over 6,000 acres. This led to the closure of US Highway 89/191/287 between Leeks Marina and Flagg Ranch near the south entrance of Yellowstone National Park. Several campgrounds in Grand Teton National Park were also closed because of the fire. Favorable weather for rapid fire-growth continued through Wednesday, August 24, and the fire grew to over 12,000 acres. The fire exhibited slow growth through the end of August as consumed acreage climbed to about 14,000 acres. Less active fire behavior allowed the highway to reopen Tuesday morning, August 30. Please see the September 2016 Storm Data publication for more information about the conclusion of this wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 19, 2:19 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 2:19 AM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
319 AM MDT FRI AUG 19 2016

.SHORT TERM...Today Through Sunday Night

Another cold front will push through northeastern Wyoming today,
bring a further push of colder temperatures and shower activity for
areas east of the Continental Divide. Models are not demonstrating
significant instability with activity today, with models showing
very limited CAPE and positive Lifted Index values across the area.
However, little pockets of instability are hinted at in model
solutions, so have included some isolated thunderstorms in the early
afternoon hours. However, as the front progresses, the threat of
thunderstorm activity wanes significantly. Temperatures will drop to
values well below normal as the front progresses today.

Shower activity will slide southeast through the late afternoon and
evening hours, with a drier northwest flow developing. A few showers
will linger through around midnight tonight, with shower activity
then ending. This dry northwest flow will remain over the area
through the remainder of the weekend with dry conditions
anticipated. This flow will also help to bring more seasonal
temperatures across the area, with a warming trend beginning on
Saturday for western and central Wyoming.

.LONG TERM...Monday Through Friday

On Monday and Tuesday, the forecast area will be in a mainly dry
westerly flow between a strong upper low pushing east across
south-central Canada, and a weak wave pushing across the Great
Basin/Southern Rockies. A mainly dry cold front is expected to
push south, east of the Divide Tuesday. The main concern will be
elevated to possibly extreme fire weather conditions over the
central and southern areas.

A more potent cold front is progged to push south into the area
Wednesday, and remain across the area through Friday with surface
high pressure over the Plains, and a surface low across the Great
Basin. Aloft a moist northwest flow is expected with the best
moisture along and east of the Divide. The front and better
moisture should result in at least diurnal convection each day
especially east of the Divide.

Temperatures will be above average Monday and Tuesday. Wednesday
through Friday appear to be below average east and seasonal west.

&&

.AVIATION.../12Z ISSUANCE/

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Scattered rain and snow showers will occur in the mountains along
the continental divide through 21z. Isolated rain showers could
impact KJAC and KPNA terminal sites until 18z due to the close
proximity to the mountains. Areas of MVFR/IFR will occur over
NW WY from Yellowstone National Park southeast through the
southeast end of the Wind River mountains. Conditions will improve
over NW WY after 21z and these improving conditions will spread
southeast along the continental divide through 03z this evening.
Most of Sweetwater county will see a gusty northeast wind this
afternoon into the evening hours as the cold front backs westward
into southwest WY. Wind speeds will decrease around 06z Sat.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL

A weather system and cold front will impact terminal sites today.
Scattered rain showers will move from Northern WY southward into
Central WY this morning. MVFR conditions will develop in many locations
with local IFR conditions at times. Snow will fall in the higher mountain
elevations. Conditions will be improving over the north after 18z
with VFR conditions prevailing by 00z. In Central WY conditions
will gradually improve toward 00z with VFR conditions prevailing
by 03z in most locations. The exception may be KCPR where lower
clouds hang on until 06z Sat.

&&

.FIRE WEATHER...

Another cold front will impact areas east of the Continental Divide
today, with another round of showers and thunderstorms possible
Portions of Natrona and Johnson counties look most favorable for
thunderstorm activity this afternoon, with coverage remaining fairly
isolated. Cooling temperatures will be found through the day as the
front progresses. A drier northwest flow then moves over the area
tonight, helping to taper off shower activity and bring warming
temperatures across the area for the weekend.

&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...Branham
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...Branham
Hazardous weather outlook, Aug 19, 2:28 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
328 AM MDT FRI AUG 19 2016

WYZ001>020-022>030-201200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
328 AM MDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS EXPECTED ACROSS THE NORTHEASTERN PORTION OF THE STATE
TODAY AS ANOTHER COLD FRONT MOVES THROUGH. THUNDERSTORMS WILL BE
POSSIBLE ACROSS NATRONA AND JOHNSON COUNTIES AND MAY CONTAIN GUSTY
WIND AND SMALL HAIL.

SOME ACCUMULATING SNOW FRIDAY MORNING ABOVE 9500 FEET IN THE
ABSAROKA AND BIGHORN MOUNTAINS.

TONIGHT...A LIGHT FREEZE IS POSSIBLE OVER THE WESTERN VALLEYS AND
BASINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONDAY AND TUESDAY...ELEVATED TO POSSIBLY EXTREME FIRE WEATHER
CONDITIONS ACROSS CENTRAL AND SOUTHERN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS GREATER THAN 45 MPH
OR ANY HAIL SIZES. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 19, 3:47 AM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
447 AM MDT FRI AUG 19 2016

WYZ003>006-191600-
CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-
INCLUDING THE CITIES OF...CODY...MEETEETSE...THERMOPOLIS...
WORLAND
447 AM MDT FRI AUG 19 2016

...STRONG NORTHERLY WINDS THIS MORNING...

IN WAKE OF A COLD FRONT...STRONG NORTH TO NORTHWEST WINDS BETWEEN
20 AND 35 MPH WILL OCCUR ACROSS MUCH OF THE BIG HORN BASIN THIS
MORNING. SOME GUSTS BETWEEN 50 AND 55 MPH COULD OCCUR ESPECIALLY
ON RIDGES...SUCH AS MEETEETSE RIM. DRIVERS OF HIGH PROFILE OR
LIGHT-WEIGHT VEHICLES SHOULD USE EXTRA CAUTION IF TRAVELING THIS
MORNING...ESPECIALLY ON ANY WEST TO EAST ORIENTATED ROADS.

21
Special weather statement, Aug 19, 3:53 AM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
453 AM MDT FRI AUG 19 2016

WYZ010-011-191600-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE
453 AM MDT FRI AUG 19 2016

...STRONG NORTH WINDS THIS MORNING ACROSS JOHNSON COUNTY...

IN WAKE OF COLD FRONT SWEEPING SOUTHWARD ACROSS JOHNSON COUNTY THIS
MORNING...EXPECT STRONG NORTHWEST TO NORTH WINDS BETWEEN 25 AND 35
MPH. A FEW GUSTS BETWEEN 50 AND 60 MPH ARE EXPECTED TO OCCUR
THROUGH 9 AM...ESPECIALLY FROM BUFFALO TO THE SHERIDAN COUNTY
LINE. DRIVERS OF HIGH PROFILE OR LIGHT-WEIGHT VEHICLES SHOULD USE
EXTRA CAUTION IF TRAVELING THIS MORNING...INCLUDING ALONG
INTERSTATE 25 AND 90.

21
Special weather statement, Aug 19, 4:59 AM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
559 AM MDT FRI AUG 19 2016

WYZ008-009-191600-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
559 AM MDT FRI AUG 19 2016

...SOME ACCUMULATING SNOW ABOVE 9500 FEET IN THE NORTHERN BIGHORN
MOUNTAINS...

AREAS OF RAIN AND SNOW WILL CONTINUE TO IMPACT THE BIGHORN
MOUNTAINS THIS MORNING. SNOW LEVELS ARE EXPECTED TO DIP DOWN TO
BETWEEN 8500 AND 9000 FEET...WITH MINOR SNOW ACCUMULATIONS
POSSIBLE ABOVE 9500 FEET...MAINLY ALONG AND NORTH OF GRANITE
PASS. ROADS OVER MOUNTAIN PASSES ARE EXPECTED TO ONLY BE WET.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Teton & Gros Ventre Mountains

When
August 19, 7:00 AM MST to August 31, 11:59 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Wildfire, Jackson Hole

When
August 19, 7:00 AM MST to August 31, 11:59 PM MST
Where
Jackson Hole forecast zone
Reported by
Park/Forest Service
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657068, 657578.